Global existence for quasi-linear dissipative hyperbolic equations with large data and small parameter. (English) Zbl 0728.35070

From the introduction: Consider the following dissipative quasilinear hyperbolic initial-value problem \[ (H_{\epsilon})\quad \epsilon u_{tt}+u_ t-\sum^{n}_{i,j=1}a_{ij}(\nabla u)\partial_ i\partial_ ju=0;\quad u(x,0)=u_ 0(x),\quad u_ t(x,0)=u_ 1(x) \] where \(\epsilon \in R^+\), \(u=u(x,t)\in R^ 1\), \(t\geq 0\), \(x\in R^ n\), \(\partial_ i=\partial /\partial x_ i\) and \(\nabla\) is the gradient with respect to the space variables only. The coefficients \(a_{ij}\) are smooth symmetric, and satisfy the strong ellipticity condition \[ (1)\quad \forall p\in R^ n,\quad \forall q\in R^ n,\quad \sum a_{ij}(p)q^ iq^ j\geq a(p)| q|^ 2, \] where a: \(R^ n\to R\) is a continuous function, such that \(a(0)>0\). We are interested in smooth solutions to \((H_{\epsilon})\), corresponding to smooth initial data, and to conditions that ensure that such solutions exist globally in time. Local existence results for \((H_{\epsilon})\) are well known; we refer mainly to Kato’s general theory, in the framework of the Sobolev spaces \(H^ s=H^ s(R^ n)\), of sufficiently high order s \((s>1+n/2)\). Such results are generally established under some smallness assumptions on the initial data; since \((H_{\epsilon})\) is dissipative, a further smallness assumption on the data allows us to extend these local solutions to all later times. These smallness conditions on the data refer to their \(H^ s\) norm, so that all their derivatives are usually required to have a small \(L^ 2\) norm. We have recently been interested in the question, whether such smallness requirements on the data can be replaced by a smallness condition on the parameter \(\epsilon\) ; in particular, making essential use of the assumption that the coefficients \(a_{ij}\) do not depend on \(u_ t\) (they might, however, depend on x,t and u), we have been able to prove that \((H_{\epsilon})\) is globally solvable for small \(\epsilon\) under some additional assumptions.


35L70 Second-order nonlinear hyperbolic equations
35B25 Singular perturbations in context of PDEs
35L15 Initial value problems for second-order hyperbolic equations
Full Text: EuDML


[1] T. Kato: Quasi-linear Equations of Evolution, with Applications to Partial Differential Equations. Lect. Notes Math. 448, pp. 25-70; Springer-Verlag, Berlin 1975. · Zbl 0315.35077
[2] A. Malsumura: Global Existence and Asymptotics of the Solutions of Second Order Quasilinear Hyperbolic Equations with First Order Dissipation Term. Publ. R.I.M.S. Kyoto Univ., 13 (1977), 349-379. · Zbl 0371.35030
[3] A. Milani: Long Time Existence and Singular Perturbation Results for Quasi-linear Hypebolic Equations with Small Parameter and Dissipation Term. Non Linear Anal., 10/11 (1986), 1237-1248. · Zbl 0645.35064
[4] A. Milani: idem, II. Non Linear Anal., 11/12 (1987), 1371-1381.
[5] A. Milani: Global Existence for Quasi-linear Dissipative Wave Equations with Large Data and Small Parameter. Math. Zeit., 198 (1988), 291-297. · Zbl 0648.35051
[6] L. Niremberg: On Elliptic Partial Differential Equations. Ann. Sc. Norm. Pisa, 13 (1959), 115-162.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.